Hi! Greetings from Breckenridge, Colorado. At 10,000 feet, I am told it is the highest resort town in North America. The Rocky Mountain scenery is breathtaking. But there’s a problem for about one in four of us who visit here, especially people like me who live at sea level. We can get hit with high altitude sickness and a few days ago, I was one of the unlucky ones.
What happens is your body isn’t used to the thin air and your blood has difficulty getting enough oxygen to your body. It usually happens at altitudes over 8,500 feet. You get an ongoing headache, you feel tired, you have insomnia (I was sleepless for two nights!), you could have nausea and certainly fatigue. Drinking lots of water and passing up alcohol can help, but even then some people have problems.
When I finally saw a family doctor – Doctor P.J. – he told me it’s genetic. Some people have trouble “acclimatizing” and others don’t, but there’s no easy way to know who will be affected before you make the climb. Now that I know I have difficulty I will take a prescription medicine (Diamox) ahead of coming up here again.
Doctor P.J. says even Read more »
*This blog post was originally published at Andrew's Blog*
This is a guest post by Dr. Jeremy Windsor.
Steroids and Acute Mountain Sickness
In recent years, many attempts have been made to identify safe and effective medications to prevent acute mountain sickness (AMS). Acetazolamide (Diamox), currently the “drug of choice” for this purpose, is not perfect and occasionally causes objectionable side effects. Dexamethasone (Decadron), a powerful steroid medication, has become increasingly popular for prevention and treatment in certain circles. While there is ample evidence to suggest that dexamethasone is effective, a recent case report highlights that this drug is not without risk.
In the latest issue of the journal Wilderness & Environmental Medicine [WEM 21(4):345-348, 2010] in an article entitled “Complications of steroid use on Mt. Everest,” Bishnu Subedi and colleagues working for the Himalayan Rescue Association (HRA) described the case of a 27 year-old man who was prescribed a course of three drugs, including dexamethasone, intended to support him during his attempt to climb Mt. Everest. After more than three weeks of taking the medications, the mountaineer noticed the appearance of a rash and decided to stop taking them. Rather than wait for the rash to subside, he chose to continue his acclimatization program and ascend to Camp 3 at 7010m altitude. The patient arrived exhausted and confused; onlookers quickly recognized that something was seriously wrong and so a rescue party was organized to help him back to safety. Read more »
This post, Drug Safety In Preventing Acute Mountain Sickness, was originally published on
Healthine.com by Paul Auerbach, M.D..
While vacationing in Idaho and Montana last week (blissfully off the grid), I experienced something beautiful: altitude. At 6,260 feet Stanley, Idaho is a mile higher than my home in San Diego. The skies there were a brilliant blue. There was daylight well after 10PM. The mornings were a chilly 35 degrees. And I got sunburned.
How can this be? Montana is over 1,000 miles north of San Diego. Shouldn’t the sun be stronger down here? Read more »
*This blog post was originally published at The Dermatology Blog*